MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE
Model Number 657316S
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "when using the variax locking screw, the plate and screw did not lock." additionally reported: "only one hole in the plate could not be locked.The procedure ended without inserting a screw into the hole.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the returned device presents significant damage to the threads under screw-head due to high deformation, which should have led to an inability to screw with the plate.Screw-head interface at which screwdriver comes in contact is heavily damaged, representing the application of excessive mechanical force while tightening.A functional test was performed by screwing the returned screw with a sample variax plate, and the device was turning perpetually without locking into the plate.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.As the visual inspection shows high deformation of thread under screw-head, the failure must have caused due to application of excessive mechanical force or tightening of misaligned devices.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10365322
Report Number0008031020-2020-02070
Device Sequence Number951259
Product Code HWC
UDI-Device Identifier07613327086881
UDI-Public07613327086881
Combination Product (Y/N)N
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model Number657316S
Device Catalogue Number657316S
Device Lot NumberG21668
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2020
Initial Date Received by Manufacturer 07/09/2020
Supplement Date Received by Manufacturer09/10/2020
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date10/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR